Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 49, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2008, 2:01 PM MST for Coconino County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2008, 2:01 PM MST (21:01 UTC)
- Expired
- Aug 15, 2008, 2:45 PM MST
- In force
- 44 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 26 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 152101 SVRFGZ AZC005-152145- /O.NEW.KFGZ.SV.W.0049.080815T2101Z-080815T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 201 PM MST FRI AUG 15 2008 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 245 PM MST * AT 154 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF CHAVEZ MOUNTAIN...OR 15 MILES NORTHEAST OF HAPPY JACK...AND MOVING SOUTH AT 8 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHAVEZ MOUNTAIN BY 245 PM MST... A SEVERE THUNDERSTORM WARNING IS ISSUED FOR STORMS WITH HAIL 3/4 INCH DIAMETER OR LARGER...AND/OR WINDS GREATER THAN 57 MPH. LAT...LON 3475 11095 3463 11131 3492 11132 3496 11112 TIME...MOT...LOC 2101Z 353DEG 7KT 3487 11120 $$
2 follow-up statements
000 WWUS55 KFGZ 152121 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 219 PM MST FRI AUG 15 2008 AZC005-152145- /O.CON.KFGZ.SV.W.0049.000000T0000Z-080815T2145Z/ COCONINO AZ- 219 PM MST FRI AUG 15 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR SOUTHEASTERN COCONINO COUNTY... AT 213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF CHAVEZ MOUNTAIN...OR ABOUT 15 MILES NORTHEAST OF HAPPY JACK...MOVING SOUTHEAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CHAVEZ MOUNTAIN BY 245 PM MST... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3475 11095 3463 11131 3492 11132 3496 11112 TIME...MOT...LOC 2119Z 353DEG 7KT 3484 11119 $$
000 WWUS55 KFGZ 152137 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 236 PM MST FRI AUG 15 2008 AZC005-152146- /O.EXP.KFGZ.SV.W.0049.000000T0000Z-080815T2145Z/ COCONINO AZ- 236 PM MST FRI AUG 15 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCONINO COUNTY EXPIRES AT 245 PM MST... THE SEVERE THUNDERSTORM NEAR CHAVEZ MOUNTAIN WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...THE STORM WILL STILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND HEAVY RAIN. LAT...LON 3475 11095 3463 11131 3492 11132 3496 11112 TIME...MOT...LOC 2136Z 353DEG 7KT 3481 11119 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:30 AM MST, 10 hours 31 minutes earlier.
Area forecast discussion, Aug 15, 3:30 AM MST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 330 AM MST FRI AUG 15 2008 .SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND ACROSS MUCH OF NORTHERN AND CENTRAL ARIZONA. AFTERNOON TEMPERATURES WILL COOL SLIGHTLY EACH DAY...BUT WILL STILL REMAIN NEAR NORMAL. && .DISCUSSION...A VERY TRICKY AND UNUSUAL SITUATION IS DEVELOPING FOR LATER TODAY...AND THROUGH THE WEEKEND. AN EARLY SEASON MID-LEVEL LOW PRESSURE SYSTEM OVER NORTHEASTERN WYOMING IS PROGGED TO DROP SOUTH INTO NORTHEASTERN UTAH LATE TODAY...AND THEN WILL LINGER OVER COLORADO SATURDAY AND SUNDAY...BEFORE MOVING EAST EARLY NEXT WEEK. AHEAD OF THIS LOW...ARIZONA HAS ESSENTIALLY BEEN DIVIDED INTO TWO PARTS FOR THE LAST SEVERAL DAYS. THE SOUTHERN AND CENTRAL PORTIONS OF THE STATE HAVE BEEN EMBEDDED IN DEEP MOISTURE...WHILE THE NORTHERN ZONES HAVE BEEN DRY. THE MISPLACED MID-LEVEL HIGH THAT IS WELL NORTHWEST OF THE NORMAL AUGUST POSITION HAS ALLOWED HIGH PW VALUES TO MOVE INTO SOUTHERN AND CENTRAL CALIFORNIA. ALL THESE FACTORS WILL COME TOGETHER IN THE NEXT FEW DAYS AS THIS RATHER ANOMALOUS PATTERN UNFOLDS. THE KEY FACTOR TODAY WILL BE THE SAME AS THURSDAY...THE LOCATION OF THE MID-LEVEL DEFORMATION ZONE. THIS AREA WILL ACTUALLY STRENGTHEN AND MOVE SLIGHTLY FARTHER NORTH TODAY AS THE LOW TO OUR NORTH MOVES TOWARD UTAH. DESPITE WESTERLY FLOW OVER THE REGION...THE HIGHER PW VALUES TO OUR WEST AND NORTHWEST WILL ADVECT INTO ARIZONA...WITH PW VALUES INCREASING AS FAR NORTH AS THE GRAND CANYON. THIS SETS UP A DECENT ENVIRONMENT FOR CONVECTION ALONG AND JUST NORTH OF THE DEFORMATION BAND...WITH CONVECTION THEN MOVING SOUTHWEST INTO THE DEEPER MOISTURE SOUTH OF THE RIM. THIS PATTERN WILL CONTINUE SATURDAY AND SUNDAY AS WELL...WITH THUNDERSTORMS TO THE SOUTH EACH EVENING PUSHING OUTFLOWS BACK NORTH TOWARD THE DEFORMATION ZONE AND THEN REPEATING EACH DAY. THIS COMBINATION OF DYNAMICALLY DRIVEN STORMS IN PROXIMITY TO DEEP MONSOONAL MOISTURE COULD BE A RECIPE FOR SEVERE WEATHER AND FLOODING THIS WEEKEND. THE EXACT PATH AND TRAJECTORY OF THE COLD POOL ASSOCIATED WITH THE LOW...AND EVENTUAL DAILY LOCATION OF THE DEFORMATION ZONE AND DEEPEST MOISTURE GRADIENT WILL NEED TO BE MONITORED CLOSELY ALL WEEKEND AS THIS PATTERN EVOLVES. BY NEXT WEEK...WE GET BACK INTO THE SAME PATTERN WE HAVE BEEN IN THIS WEEK. DRY NORTHERLY FLOW NORTH OF I-40...WITH LOW TO MEDIUM GRADE MONSOON CONDITIONS CONTINUING SOUTH OF THE RIM. THIS MAY ALL CHANGE BY THE MIDDLE TO END OF NEXT WEEK PER THE 00Z GFS...WHICH DROPS ANOTHER RATHER STRONG TROUGH INTO THE GREAT BASIN. THIS WOULD MOVE THE DEEP MOISTURE POOL BACK NORTHWARD INTO MUCH OF THE STATE...BUT WE WILL WAIT AND SEE ON THIS. && .AVIATION...FOR THE 12Z PACKAGE...SKC TO SCT 150-200 THROUGH 18Z...THEN SCT SHRA/TSRA ALONG MOGOLLON RIM AND INTO THE WHITE MOUNTAINS...WITH STORMS DROPPING SOUTH INTO PORTIONS OF NORTHERN GILA COUNTY...ONLY A FEW OF THESE STORMS WILL PRODUCE MVFR CONDITIONS. ISOLD -SHRA/-TSRA CAN BE EXPECTED NORTH OF THE MOGOLLON RIM. CLEARING IS EXPECTED AFTER 02Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF DAYS 1 AND 2. SUNDAY THROUGH TUESDAY...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM WITH ISOLATED STORMS NORTH OF THE RIM THROUGH THE PERIOD. MINIMUM IS EXPECTED TO REMAIN ABOVE 15 PERCENT FOR THE PERIOD EXCEPT FOR AREAS ALONG THE COLORADO RIVER. && PUBLIC...............PETERSON AVIATION/FIRE WX.....MAS VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 15, 10:00 AM MST, 4 hours 1 minute before
NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST FRI AUG 15 2008 AZZ004>018-037>040-160700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AN INTERESTING WEATHER PATTERN IS BEGINNING TO EVOLVE OVER THE REGION TODAY AND INTO THE WEEKEND AS AN ANOMOLOUS UPPER LOW TAKES SEAT IN NORTHEAST UTAH/SOUTHWEST WYOMING/NORTHWEST COLORADO. FOR TODAY A FEATURE LYING NORTHWEST TO SOUTHEAST ACROSS THE AREA WILL HELP PROVIDE SOME DEEP LIFT AND WEAK FORCING THAT WILL HELP GET THUNDERSTORMS GOING MAINLY ALONG THE MOGOLLON RIM AND INTO THE WHITE MOUNTAINS. DRIER AIR TO THE NORTH OF FLAGSTAFF WILL INHIBIT THUNDERSTORMS DEVELOPMENT TO MAINLY ISOLATED STORMS. FROM THE MOGOLLON RIM SOUTH...STORMS WILL HAVE PLENTY OF MOISTURE AND INSTABILITY TO FEED OFF OF AS THEY ADVANCE SOUTHWARD INTO THIS MOIST AND UNSTABLE FLOW. WINDS ALOFT TODAY ARE STRONGER AS WELL...SO WE ARE EXPECTING SOME OF THE STORMS TO BE STRONGER WITH THE POTENTIAL OF ISOLATED SEVERE STORMS PRODUCING LARGE HAIL AND VERY STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR SATURDAY...THE MOISTURE WILL INCREASE ACROSS THE AREA ALLOWING FOR A GREATER THREAT OF STORMS ACROSS ARIZONA. WITH THE DEEPER MOISTURE IN PLACE...AN UPPER LEVEL TROUGH WILL MOVE SOUTHWARD FROM THE DEEP LOW OVER NORTHWEST COLORADO...THIS TROUGH OF LOW PRESSURE WILL HELP PROVIDE SOME STRONGER LIFT AND A BETTER FLOW PATTERN THAT WILL HELP STORMS BECOME STRONGER AND POSSBILY BECOME SEVERE. MOISTURE WILL REMAIN IN PLACE FROM THE MOGOLLON RIM SOUTH INTO MONDAY WITH THE POTENTIAL OF THE STORM DEVELOP ALONG THE HIGH TERRAIN FROM THE KAIBAB PLATEAU SOUTHEAST ALONG THE MOGOLLON RIM AND INTO THE WHITE MOUNTAINS. THE STEERING FLOW WILL MOVE STORMS INTO THE LOWER ELEVATION OF YAVAPAI AND GILA COUNTIES DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:31 PM MST | Areal Flood Advisory | FGZ | Coconino | 62 min |
| Aug 15, 3:51 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Aug 15, 4:11 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Aug 15, 4:17 PM MST | Tornado Warning | FGZ | Coconino | 26 min |
| Aug 15, 4:37 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 38 min |
| Aug 15, 4:43 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 2 hr |
| Aug 15, 4:51 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 39 min |
| Aug 15, 4:58 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.